West Virginia, 2010

Hail and Damaging Winds in West Virginia, April 5, 2010

April 5, 2010 · NWS RNK · 7 events in 2 counties and zones

Storms fired up over the mountains south of a front stalled out over the Ohio Valley. There were reports of both large hail and scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms fired up over the mountains south of a front stalled out over the Ohio Valley. There were reports of both large hail and scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 5, 8:15 PM EST, 55 minutes earlier.

Area forecast discussion, Apr 5, 8:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT MON APR 5 2010

.SYNOPSIS...
WAVERING FRONT ACROSS THE OHIO VALLEY WILL STAY NORTH OF US INTO
TUESDAY...WHILE HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST. A
STRONGER COLD FRONT ARRIVES THURSDAY WITH A CHANGE TO COOLER
WEATHER.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE STORMS THAT FIRED ALONG THE LOW LEVEL THETA-E GRADIENT
CONTINUE TO LINGER ON ALONG AN AXIS FROM SE WVA INTO NW NC WHERE
DECENT CAPES PERSIST. STORMS HAVE CONTINUED TO EXHIBIT SPLIT NATURE
WITH LARGE HAIL OVER THE MOUNTAINS AND A MIX OF HAIL BUT SOME WIND
DAMAGE ACROSS THE SE. EXPECT LOSS OF HEATING AND PSEUDO BOUNDARY
LIFTING NE TO FINALLY BRING AN END TO CONVECTION OVER THE NEXT FEW
HOURS SO EXTENDED LOW POPS TO ABOUT 03Z. ALSO SLOWED DOWN EXODUS
OF CLOUDS OVERNIGHT WITH PLENTY OF DEBRIS COVERAGE AROUND MAINLY
OVER THE NW. OTRW INCLUDED MORE FOG ESPCLY WHERE RAIN OCCURRED AND
ELSW IN THE VALLEYS GIVEN HIGH DEWPOINTS. TEMPS SLOW TO FALL GIVEN
SOUPY ATMOSPHERE WHILE THE LATEST LAV MOS SHOWS LOWS STAYING A FEW
DEGREES ABOVE THE GOING FORECAST OVERNIGHT. THIS LOOKS GOOD SO
BUMPED UP TEMPS ACROSS THE REGION ON THE UPDATE.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REGAIN CONTROL OF OUR WEATHER PATTERN STARTING
ON TUESDAY ALONG WITH INCREASING 850 TEMPS. THE RECORD WARMTH WILL
STAY WITH US INTO WEDNESDA BUT WILL SEE A FEW DEGREES COOLER WED
AS HUMIDITY INCREASES AHEAD OF THE NEXT STORM SYSTEM.

KEPT HIGHS AT OR ABOVE GUIDANCE...ALTHOUGH MAY BE COOLER AT NIGHT
IN THE DEEPER VALLEYS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LEANED TOWARD A BLEND OF THE 12Z NAM AND THE 00Z ECMWF FOR THIS TIME
PERIOD. THE GFS SEEMS TO BE A LITTLE TOO PROGRESSIVE WITH THE COLD
FRONT APPROACHING THE COUNTY WARNING AREA THURSDAY. EXPECT
INCREASING CLOUDINESS AHEAD OF THE FRONT WEDNESDAY NIGHT. THE NAM
AND ECMWF ARE SIMILAR IN BEGINNING THE PRECIP THURSDAY AFTERNOON IN
THE WESTERN ZONES. EXPECT ISOLATED THUNDERSTORMS MAINLY IN THE
AFTERNOON AS LIFTED INDICES ARE AROUND -1C WHICH IS STILL NOT TOO
IMPRESSIVE BUT THERE WILL BE SOME INSTABILITY IN PLACE AHEAD OF THE
COLD FRONT. MODELS CONTINUE TO BE CONSISTENT WITH THE HIGH
PRESSURE PUSHING IN OVER THE WEEKEND IN THE WAKE OF THE COLD
FRONT. COOLER AIR ASSOCIATED WITH THE UPPER TROUGH WILL BE
FILTERING INTO THE FORECAST AREA FOR THE WEEKEND. HPC GUIDANCE
GIVING THE MOST WEIGHT TO THE ECMWF IN THE LATE WEEK PERIOD
SOMEWHAT DISCOUNTING THE FASTER OPERATIONAL GFS. MUCH COOLER
FRIDAY WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S IN THE
MOUNTAINS AND 60S EAST. NEXT WEEKEND LOOKS DRY AND SEASONABLE AT
THIS POINT.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
EXPECTING ISOLATED SEVERE TSRA TO FADE SHORTLY AFTER 00-01Z WITH
OVERALL VFR CONDITIONS THRU THE OVERNIGHT. HOWEVER WHERE HEAVIER
RAINFALL DID OCCUR WILL LIKELY SEE SOME FOG ESPCLY AROUND
BLF...LYH...AND DAN SO INCLUDED A MVFR MENTION BY MIDNIGHT AND
BEYOND. KLWB HAS THE POTENTIAL TO DROP TO MVFR OR LOWER GIVEN
SOME INCREASE IN LOW LVL MOISTURE. CONDITIONS SHOULD QUICKLY
IMPROVE TO VFR ON TUESDAY AS THE UPPER RIDGE BUILDS AGAIN.
WINDS OUT OF THE SOUTHWEST PICK UP AGAIN TUESDAY WITH GUSTS OVER
20 KNOT POSSIBLE.

ANTICIPATING VFR INTO THURSDAY. LATER THURSDAY...A STRONGER COLD
FRONT ARRIVES WITH A BETTER CHANCE OF MVFR IN SHOWERS AND POSSIBLE
THUNDERSTORMS. THIS FRONT SWINGS EAST OF THE AREA FRIDAY LEAVING
MVFR/IFR CIGS ACROSS THE SE WVA SITES AND VFR ELSW FOR WEEKS END.

&&

.FIRE WEATHER...
TUESDAY...WINDS FROM SOUTHWEST WILL BE INCREASING TO 10 TO 15 MPH
IN THE AFTERNOON...WITH GUSTS TO 25 MPH OVER THE HIGHER TERRAIN
ABOVE 2500 FEET. WITH VERY WARM TEMPERATURES FORECAST...RELATIVE
HUMIDITIES WILL DIP DOWN INTO THE 20S MOST LOCATIONS DURING THE
AFTERNOON. FIRE DANGER WILL BE ENHANCED BUT NOT RED FLAG. AN SPS
MAY BE NEEDED IF CONDITIONS STILL WARRANT TUE MORNING.

&&

.CLIMATE...
HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP UNSEASONABLY WARM AIR
IN PLACE FOR THE NEXT COUPLE DAYS. BLACKSBURG HAD ALREADY BEAT ITS
RECORD HIGH FOR TODAY...REACHING 80 AFTER 1 PM. DANVILLE AS OF 3
PM HAD TIES ITS RECORD HIGHT. RECORDS ARE LIKELY ON TUESDAY AND
WEDNESDAY.

APRIL 5TH   BLACKSBURG  BLUEFIELD  DANVILLE       LYNCHBURG    ROANOKE
HIGHS       80 (2010)   80 (1988)  88 (1999/2010) 91 (1942)  90 (1942)
APRIL 6TH
WARMEST LOW 51 (1997)   62 (1967)  62 (1997)      70 (1929)  63 (1929)
HIGHS       80 (1988)   80 (2005)  88 (1986)      90 (1929)  92 (1942)
APRIL 7TH
HIGHS       79 (2006)   79 (2000)  90 (1967)      90 (1929)  91 (1929)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ/WP
NEAR TERM...JH/WP
SHORT TERM...WP
LONG TERM...REB
AVIATION...JJ/WP
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Apr 5, 5:31 AM EST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 AM EDT MON APR 5 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
631 AM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 5, 6:50 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             MAYODAN                 36.42N 79.97W
04/05/2010  E0.50 INCH       ROCKINGHAM         NC   PUBLIC

&&

TW
Local storm report, Apr 5, 6:52 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     REIDSVILLE              36.35N 79.67W
04/05/2010                   ROCKINGHAM         NC   COUNTY OFFICIAL

            TREES DOWN OVER WESTERN PART OF COUNTY. 911 CENTER.

&&

TW
Local storm report, Apr 5, 6:53 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             REIDSVILLE              36.35N 79.67W
04/05/2010  E1.00 INCH       ROCKINGHAM         NC   COUNTY OFFICIAL

            OVER WESTERN PART OF COUNTY. 911 CENTER.

&&

TW
Local storm report, Apr 5, 7:19 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             BLUEFIELD               37.24N 81.27W
04/05/2010  E0.50 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

TW
Local storm report, Apr 5, 7:20 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CERES                   37.02N 81.35W
04/05/2010  E0.75 INCH       BLAND              VA   PUBLIC

&&

WERT
Special weather statement, Apr 5, 8:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT MON APR 5 2010

NCZ005-006-060230-
CASWELL NC-ROCKINGHAM NC-
932 PM EDT MON APR 5 2010

...A STRONG THUNDERSTORM WILL AFFECT CASWELL AND ROCKINGHAM
COUNTIES...

AT 931 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF WENTWORTH...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WENTWORTH AROUND 940 PM...MONROETON AROUND
945 PM...REIDSVILLE...AND HARRISONS CROSSROADS AROUND 950 PM...
LAWSONVILLE AROUND 1000 PM...CAMP SPRINGS...AND QUICK AROUND 1010 PM
AND JERICHO AROUND 1020 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3623 7918 3623 7938 3624 7939 3623 7967
      3626 7997 3644 7996 3645 7914 3643 7915
      3623 7916 3623 7917

EXPERIMENTAL

JH

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
April 5, 9:10 PM EST to 9:20 PM EST
Where
Greenbrier County, 0.88 mi SE of Blake Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.740, -80.610

One tree was blown down on Muddy Creek Mountain Road.

Hail, Greenbrier

When
April 5, 9:15 PM EST to 9:20 PM EST
Where
Greenbrier County, 1.29 mi WSW of Ronceverte
Measured
1.25 in hail
Reported by
Public
Coordinates
37.740, -80.490

Hail, Greenbrier

When
April 5, 9:22 PM EST to 9:30 PM EST
Where
Greenbrier County, Ronceverte
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.750, -80.470

Hail, Greenbrier

When
April 5, 9:40 PM EST to 9:50 PM EST
Where
Greenbrier County, Organ Cave
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.720, -80.450

Hail, Summers

When
April 5, 11:16 PM EST to 11:25 PM EST
Where
Summers County, 1.38 mi S of Nimitz
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.630, -80.970

Thunderstorm Wind, Greenbrier

When
April 5, 11:20 PM EST to 11:30 PM EST
Where
Greenbrier County, 0.88 mi NE of White Sulphur Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.790, -80.290

A tree was reported down on I-64.

Thunderstorm Wind, Summers

When
April 5, 11:20 PM EST to 11:30 PM EST
Where
Summers County, 2.14 mi NNE of True
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.610, -80.920

Large tree limbs were down along Route 20 just south of the Bluestone River bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223066, 223062, 223063, 223064, 223067, 223065, 223068.